Iowa, 2001Damaging Wind in Iowa, July 18, 2001
July 18, 2001 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 17, 1:57 PM CST, 10 hours 22 minutes earlier.
Area forecast discussion, Jul 17, 1:57 PM CST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 17 2001
...CONVECTIVE/FLOODING CONCERNS MAIN PROBLEM...AS WELL AS HEAT...
STORMS FROM SUNDAY NIGHT PRODUCED HEAVY RAINS OVER A FEW NORTHEAST
NEBRASKA COUNTIES...RESULTING IN 3-HR FLASH FLOOD GUIDANCE VALUES
AROUND 1.5 INCHES...GENERALLY FROM NORFOLK NORTH. ADDITIONAL
STRONG/SEVERE CONVECTION HAS DEVELOPED THIS AFTERNOON OVER NORTH
CENTRAL NEBRASKA...WITH A WEAKER CLUSTER FROM CENTRAL INTO
NORTHEAST. 18Z SURFACE ANALYSIS SHOWS A WEAK LOW OVER MCK...WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM THE LOW TO NEAR I-80. EXTREME
MOISTURE POOLING IS TAKING PLACE JUST NORTH OF THIS BOUNDARY...WITH
19Z METARS SHOWING 81 DEWPOINTS AT COLUMBUS AND AT FREMONT...AND 80
AT OMA AND TQE. SOUTH OF THE BOUNDARY A VERY HOT AIRMASS
EXISTS...WITH 19Z TEMPERATURES OF 105 AT RSL...104 SLN...102 CNK.
UNSEASONABLY STRONG JET STREAM SHOWING UP ON PROFILER NETWORK...AND
PULLING SUBTROPICAL PLUME FURTHER INTO PLAINS. PLATTEVILLE PROFILER
HAD A 95 KNOT JET MAX MOVE THROUGH AT 15Z...AND AT 18Z WAS STILL 80
KNOTS. WATERVAPOR AND IR IMAGERY SHOWING HOW ACTIVE THIS JET
IS...TAPPING THE STRONG INSTABILITY IN PLACE. 12Z OAX SOUNDING
MODIFIED FOR MAX TEMPERATURE SHOWS A WEAK CAP WITH 4500 J/KG CAPE.
GENERAL THINKING IS THE JET AND THE SURFACE BOUNDARIES SHOULD BE
SUFFICIENT TO TRIGGER FURTHER DEVELOPMENT...THUS WILL CARRY CHANCE
POPS NORTH AND POSSIBLY CENTRAL. SOUTHERN COUNTIES ARE MORE
DIFFICULT WITH A STRONGER CAP AND NO WELL DEFINED SURFACE BOUNDARY.
DESPITE ALL THE MODELS EXCEPT THE AVN DEVELOPING CONVECTION IN THE
SOUTHEAST...WILL GO DRY THERE TONIGHT. SEE SWOMCD 1534 FOR
ADDITIONAL INFORMATION ON CONVECTIVE POTENTIAL.
COORDINATED WITH FSD AND LBF ON FLASH FLOOD WATCH TONIGHT FAR
NORTHERN ZONES. THIS AREA HAS BEST CHANCE FOR BACKBUILDING
MCS...AND WITH FLASH FLOOD GUIDANCE VALUES LOW...WILL ISSUE WATCH
FOR TONIGHT.
BEYOND TONIGHT...UPPER RIDGE CONTINUES TO BUILD WITH 5920 M HEIGHT
LINE MOVING MORE NORTH WITH TIME. WILL GO WITH TYPICAL SUMMER RIDGE
PATTERN AND LEAVE POPS OUT AND KEEP TEMPERATURES WARM. MODELS
CONTINUE TO DEVELOP CONVECTION OFF/ON THROUGH THE WEEK DEEP INTO THE
RIDGE...BUT WILL DISCOUNT UNTIL MORE EVIDENCE COMES IN.
REGARDING THE WARM TEMPERATURES...SOUTHERN ZONES CERTAINLY HAVE A
BETTER CHANCE OF REACHING CRITERIA THAN NORTHERN ZONES. PER
COORDINATION WITH TOPEKA...WILL KEEP ADVISORY GOING THROUGH
WEDNESDAY FOR SOUTHERN ZONES. HOWEVER WILL NOT EXTEND THE ADVISORY
FOR CENTRAL/NORTHERN ZONES BASED ON CHANCES FOR CONVECTION...AND
LESS CONFIDENCE IN REACHING THE 105 DEGREES FOR 3 HOURS DAYTIME
CRITERIA AND THE 80 AT NIGHT OVERNIGHT CRITERIA.
.OMA...FLASH FLOOD WATCH TONIGHT FOR KNOX...CEDAR...ANTELOPE...
PIERCE...WAYNE...MADISON...STANTON...CUMING COUNTIES.
HEAT ADVISORY THROUGH WEDNESDAY NEZ050>053-065>068-
078-088-093 AND IAZ069-079-080-090-091
NIETFELDIn the hours before
Local storm report, Jul 17, 10:30 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 4 W NICKERSON NE 1.75 INCH HAIL
07/17/01 DODGE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 17, 11:35 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1222 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM OMAHA NE 1.75 INCH HAIL
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR 156TH
AND MILITARY.
1053 PM OMAHA NE 60 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY STORM
SPOTTER 156TH AND
MILITARY.
1054 PM OMAHA NE 60 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR 156TH AND
MAPLE.
1102 PM OMAHA NE TORNADO
07/17/01 DOUGLAS REPORTED BY PUBLIC
72ND AND FORT.
1135 PM CARTER LAKE IA WIND DAMAGE
07/17/01 POTTAWATTAMIE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE LIMB DAMAGE.
1108 PM OMAHA NE .75 INCH HAIL
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR 108TH AND FORT.
1127 PM OMAHA EPPLEY ARPT NE 70 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY OFF-DUTY
Q NWS EMPLOYEE.Local storm report, Jul 17, 11:45 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1239 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM OMAHA NE WIND DAMAGE
07/17/01 DOUGLAS REPORTED BY OFF-DUTY
NWS EMPLOYEE AT 149TH
AND BLONDO. TREE
LIMBS BROKEN.
1102 PM OMAHA NE 65 MPH TSTM GUST
07/17/01 DOUGLAS REPORTED BY HAM RADIO
OPERATOR AT 102ND AND
BLONDO.Local storm report, Jul 17, 11:52 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1249 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1216 AM VILLISCA IA WIND DAMAGE
07/18/01 MONTGOMERY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER OUTAGE AND POWER
POLES DOWN.Special weather statement, Jul 17, 11:58 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1258 AM CDT WED JUL 18 2001
SEVERE THUNDERSTORM WATCH NUMBER 571 HAS BEEN CANCELED
IN NEBRASKA THIS WATCH IS NO LONGER IN EFFECT IN THE FOLLOWING
COUNTIES...
NEC077-093-121-125-175-180700-
IN CENTRAL NEBRASKA
MERRICK...NANCE...VALLEY...HOWARD AND GREELEY
NEC021-023-053-055-143-153-155-177-180700-
IN EAST CENTRAL NEBRASKA
DODGE...SARPY...POLK...BUTLER...BURT...DOUGLAS...WASHINGTON AND
SAUNDERS
NEC071-183-180700-
IN NORTH CENTRAL NEBRASKA
...WHEELER AND GARFIELD
NEC003-011-037-039-119-139-141-167-173-179-180700-
IN NORTHEAST NEBRASKA
ANTELOPE...WAYNE...THURSTON...BOONE...MADISON...PIERCE...STANTON...CO
LFAX...CUMING AND PLATTE
NEC025-109-159-180700-
IN SOUTHEAST NEBRASKA
.CASS...SEWARD AND LANCASTER
JP
Special weather statement, Jul 18, 12:15 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE...CORRECTED FOR ERN NE ONLY
115 AM CDT WED JUL 18 2001
SEVERE THUNDERSTORM WATCH NUMBER 571 HAS BEEN CANCELED
IN NEBRASKA THIS WATCH IS NO LONGER IN EFFECT IN THE FOLLOWING
COUNTIES...
NEC021-023-053-055-153-155-177-180700-
IN EAST CENTRAL NEBRASKA
DODGE...SARPY...BUTLER...BURT...DOUGLAS...WASHINGTON AND SAUNDERS
NEC003-011-037-039-119-139-141-167-173-179-180700-
IN NORTHEAST NEBRASKA
ANTELOPE...WAYNE...THURSTON...BOONE...MADISON...PIERCE...STANTON...CO
LFAX...CUMING AND PLATTE
NEC025-109-159-180700-
IN SOUTHEAST NEBRASKA
.CASS...SEWARD AND LANCAdSTER
JP/CZ
Thunderstorm Wind, Page
- When
- July 18, 12:19 AM CST
- Where
- Page County, Clarinda
- Measured
- 55 kt (63 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.733, -95.033
A ham radio operator estimated thunderstorm wind gusts of between 60 and 70 mph. Large tree limbs were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, July 18 to 19, 2001$484,000 · F3 · 37 events
- Tornadoes and Flash Flooding in Minnesota, July 18, 2001$268,000 · F1 · 49 events
- Tornadoes and Flash Flooding in South Dakota, July 18 to 19, 2001F2 · 24 events
- Hail and Damaging Winds in Kansas, July 18, 2001$2.2 million · 1.75 in hail · 3 events
- Lightning Strike in Wisconsin, July 18, 2001$750,000 · 1 event
- Tornado and Damaging Wind in Nebraska, July 18, 2001$165,000 · F1 · 2 events
- Damaging Wind in Nebraska, July 18, 2001$500,000 · 70 kt wind · 1 event
- Flash Flood in Ohio, July 18, 2001$400,000 · 1 event
- Damaging Wind in Arizona, July 18, 2001$58,000 · 52 kt wind · 1 event
- Tornado in North Dakota, July 18, 2001F1 · 1 event
- Flash Flood and Hail in Montana, July 18, 20014.5 in hail · 21 events
- Lightning Strike in New Jersey, July 18, 2001$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258826.